Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Roger Hart
Title: The Chinese roots of linear algebra
Additional book information: Johns Hopkins University Press, Baltimore, Maryland, 2011, xiv+286 pp., ISBN 978-0-8018-9755-9, US $65.00

References [Enhancements On Off] (What's this?)

  • 1. D. E. Rowe, New trends and old images in the history of mathematics, Vita mathematica: historical research and integration with teaching (R. Calinger, ed.), Cambridge Univ. Press, 1996, pp. 3-16. MR 1391731 (97d:01002)
  • 2. J. von Neumann, The mathematician, The Works of the Mind (R. B. Heywood, ed.), Univ. of Chicago Press, 1947, pp. 180-196. MR 0021929 (9:130f)
  • 3. I. Grattan-Guinness, The mathematics of the past: distinguishing its history from our heritage, Historia Math. 31 (2004), no. 2, 163-185. MR 2055640 (2005e:01029)
  • 4. J. W. Dauben, Chinese mathematics, The Mathematics of Egypt, Mesopotamia, China, India, and Islam: A Sourcebook (V. J. Katz, ed.), Princeton Univ. Press, 2007, pp. 187-384. MR 2368472
  • 5. Y. Lĭ and S. Dù, Chinese mathematics (Translated from the Chinese by J. N. Crossley and A. W.-C. Lun), Oxford Science Publications. The Clarendon Press, Oxford University Press, New York, 1987. MR 932966 (90m:01003)
  • 6. J.-C. Martzloff, Histoire des mathématiques chinoise, Masson, Paris, 1987, A History of Chinese Mathematics (Translated by S. S. Wilson). Springer, Berlin, 1997.
  • 7. C. Meyer, Matrix analysis and applied linear algebra, SIAM, Philadelphia, 2000. MR 1777382
  • 8. K. Chemla and G. Shuchun, Les neuf chapitres, Dunod, Paris, 2005. MR 2111394 (2005h:01004)
  • 9. K. Shen, J. N. Crossley, and A. W.-C. Lun, The nine chapters of the mathematical art companion and commentary, Oxford Univ. Press, New York, 1999. MR 1740507 (2001g:01012)
  • 10. J. Brennan, NSF proposal preparation, Notices Amer. Math. Soc. 54 (2007), no. 9, 1153-1157.
  • 11. D. A. Grier, When computers were humans, Princeton Univ. Press, 2005.
  • 12. J. Buteo, Logistica, Paris, 1560.
  • 13. A. Heeffer, From the second unknown to the symbolic equation, Philosophical Aspects of Symbolic Reasoning in Early Modern Mathematics (A. Heeffer and M. Van Dyck, eds.), College Publications, London, 2011, pp. 57-101.
  • 14. J. F. Grcar, How ordinary elimination became Gaussian elimination, Historia Math. 38 (2011), no. 2, 163-218.
  • 15. -, Mathematicians of Gaussian ellimination, Notices Amer. Math. Soc. 58 (2011), no. 6.
  • 16. I. Newton, Universal arithmetick, Senex, Taylor, et al., London, 1720.
  • 17. F. Chiò, Mémoire sur les fonctions connues sous le nom de résultantes ou de déterminants, Turin, 1853.
  • 18. L. E. Fuller and J. D. Logan, On the evaluation of determinants by Chiò's method, College Math. J. 6 (1975), no. 1, 8-10.
  • 19. E. H. Bareiss, Sylvester's identity and multistep integer-preserving Gaussian elimination, Math. Comp. 22 (1968), no. 103, 565-578. MR 0226829 (37:2416)
  • 20. S. C. Althoen and R. McLaughlin, Gauss-Jordan Reduction: A Brief History, Amer. Math. Monthly 94 (1987), 130-142. MR 874013 (88d:01017)
  • 21. V. J. Katz, Who is the Jordan of Gauss-Jordan?, Math. Mag. 61 (1988), no. 2, 99-100. MR 934825 (89f:01034)

Review Information:

Reviewer: Joseph F. Grcar
Affiliation: 6059 Castlebrook Drive; Castro Valley, California 94552-1645
Journal: Bull. Amer. Math. Soc. 49 (2012), 585-590
MSC (2010): Primary 01A25; Secondary 01-08, 15-03
Published electronically: June 7, 2011
Review copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society